Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Sep 18, 2021, 11:25 AM MDT for Iron County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2021, 11:25 AM MDT (17:25 UTC)
- Expired
- Sep 18, 2021, 12:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.25 in
- Wind
- 50
County Iron County, UT
The radar
The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2549 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
633
WWUS85 KSLC 181725
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
1125 AM MDT Sat Sep 18 2021
UTZ122-124>128-181815-
Southwest Utah UT-South Central Utah UT-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-Zion National Park UT-
1125 AM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of southwestern
Garfield...east central Washington...northwestern Kane...southeastern
Beaver and eastern Iron Counties through 1215 PM MDT...
At 1124 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enoch to near Zion National Park. Movement
was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, Paragonah, Hatch,
Panguitch Lake, Cedar Breaks National Monument, Bryce Canyon National
Park, Summit, Orderville, Glendale, Kanarraville, Alton, Brian Head,
Long Valley Junction, Hamilton Fort, Mt Carmel and Hillsdale.
This includes the following highways...
Interstate 15 between mile markers 48 and 98.
US Route 89 between mile markers 81 and 121.
Utah Route 56 between mile markers 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 11268 3740 11219 3715 11286 3776 11337
TIME...MOT...LOC 1724Z 238DEG 25KT 3779 11314 3724 11286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
CRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 18, 4:26 AM MDT, 6 hours 59 minutes earlier.
Area forecast discussion, Sep 18, 4:26 AM MDT, 6 hours 59 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 426 AM MDT Sat Sep 18 2021 .SYNOPSIS...Moisture will spread across the region today as a low pressure system crosses the Great Basin. A strong cold front will follow Sunday afternoon through Sunday night, ushering much cooler temperatures into the region for early next week. && .SHORT TERM (Through 12Z Tuesday)...An active short term period kicks off with a plume of moisture currently spreading northward across southern central Utah. A weak vorticity maxima is working on this moisture plume, resulting in an area of showers spreading across southern and central Utah. Model guidance brings this area into the Wasatch Front this morning, while leaving a temporary lull in its wake across southwest Utah through mid morning, and have adjusted the forecast accordingly to reflect this idea. A better organized shortwave trough and associated upper jet is currently moving inland along the central/southern California coast, and will spread across the Great Basin later this morning. As the nose of the upper jet spreads into central/southern Utah, another round of convection will develop/spread into southwestern Utah midday, then continue northeast across central/southern Utah through the afternoon, with more isolated to scattered convection across the north. Ample shear will be present for organized convection with a threat of hail and strong winds if the air mass destabilizes sufficiently, however most forecast soundings from across the area indicate only weak CAPE profiles will be present. The best window for strong convection appears to be from the Capitol Reef area eastward across the Swell and Robbers Roost areas. This moisture will be swept east by mid evening as drier air aloft spreads into the area. Attention then turns to a strong cold front which will sweep through northern Utah Sunday afternoon, then continue through central and southern Utah Sunday night. Model consensus has trended faster with this front over the past few runs, with the parent wave remaining less amplified and passing further north. As such any precipitation will be light, and limited to the Idaho border region. With the passage of the front gusty northwest winds will spread across northwest Utah, and typically windy spots such as the I-80 corridor across the Salt Flats, as well as northern Utah County, may see post frontal wind gusts exceed 45 mph. Have continued to include blowing dust within the post frontal environment Sunday afternoon into Sunday evening. A much cooler air mass will overspread the area Monday through Monday night, with max temperatures remaining confined to the low 60s across most northern valleys, and upper 60s to mid 70s across most southern and eastern valleys (lower Washington County including St George will remain in the mid to upper 80s Monday). This is 10 to 15 degrees below climo. With this much colder air and clearing skies, a hard freeze is possible across the Cache and Bear River Valleys, as well as the Wasatch Back Monday night. .LONG TERM (After 12Z Tuesday)...In the wake of a departing trough of low pressure, a ridge of high pressure will build over the Great Basin Tuesday and Wednesday. The deterministic runs of global models are in good agreement with elongating this ridge over the southern reaches of the Great Basin, indicating warming temperatures and keeping any moisture displaced well to south of the region. Differences in global models do emerge in the handling of a trough of low pressure for the middle of the week. The GFS and Canadian deterministic runs favor a progressive solution, with the trough sliding across the Great Basin Wednesday night and Thursday, while the ECMWF cuts of the low and retrogrades it southwest, while a highly amplified ridge develops over the Great Basin. Either solution would indicate an extended dry period. The primary difference would be in temperatures, with the GFS and Canadian indicating cooler temperatures for Thursday and Friday, until ridging is once again established over the Great Basin. && .AVIATION...KSLC...Generally VFR conditions are expected to prevail throughout the valid TAF period. An enhanced southeast drainage wind will shift to the south and increase as the morning progresses. A few light showers will be in the KSLC vicinity from 13Z-16Z. The best convective potential looks to be from 19Z-22Z. Gusty and erratic winds will be the primary thunderstorm threat, though hail and heavy rain will also be possible with any thunderstorms that develop. A period of MVFR ceilings and visibilities will be possible with the showers and thunderstorms as well. REST OF UTAH AND SOUTHWEST WYOMING...Generally VFR conditions will prevail through the period with breezy southwest winds developing. Scattered showers can be expected over much of the region this morning, but toward noon, showers and thunderstorms will become numerous. Any storms that develop will be capable of producing gusty and erratic winds, hail, and heavy rain. MVFR ceilings and visibilities will also be possible with any storms that develop. && .FIRE WEATHER...Moisture spreading northward across the area will interact with a weather system crossing the Great Basin, resulting in numerous showers with scattered thunderstorms throughout the day today. Wetting rains can be expected with these storms, along with gusty and erratic outflow winds. This moisture will move east of the area this evening. A strong cold front will then sweep across northern Utah Sunday afternoon, then through central and southern Utah Sunday evening into Sunday night. Gusty south to southwest winds will precede this front, with a period of gusty northwest winds in its wake. Any precipitation will remain light, and confined to areas near the Idaho border. Much cooler air will follow the front for Monday into Tuesday, with high temperatures running 10 to 15 degrees below normal. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 18, 6:38 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 638 AM MDT Sat Sep 18 2021 UTZ101>131-WYZ021-191200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 638 AM MDT Sat Sep 18 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will impact much of the outlook area through much of the day before ending this evening. A few of these storms may become strong, and be capable of producing hail, strong gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday A significant pattern change is in store for late in the weekend through early next week, as a strong cold front pushes through the region. Much cooler air will spread across the outlook area behind this front, keeping high temperatures Monday and Tuesday 10 to 15 degrees below normal. Any precipitation will remain showery, and confined to northern Utah and southwest Wyoming Sunday evening. With this much colder air, a hard freeze is possible late Monday night into Tuesday morning across the Cache and Bear River Valleys, along with the Wasatch Back. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 18, 11:25 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1125 AM MDT Sat Sep 18 2021
UTZ122-124>128-181815-
Southwest Utah UT-South Central Utah UT-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-Zion National Park UT-
1125 AM MDT Sat Sep 18 2021
...Strong thunderstorms will impact portions of southwestern
Garfield...east central Washington...northwestern Kane...southeastern
Beaver and eastern Iron Counties through 1215 PM MDT...
At 1124 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enoch to near Zion National Park. Movement
was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, Paragonah, Hatch,
Panguitch Lake, Cedar Breaks National Monument, Bryce Canyon National
Park, Summit, Orderville, Glendale, Kanarraville, Alton, Brian Head,
Long Valley Junction, Hamilton Fort, Mt Carmel and Hillsdale.
This includes the following highways...
Interstate 15 between mile markers 48 and 98.
US Route 89 between mile markers 81 and 121.
Utah Route 56 between mile markers 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 11268 3740 11219 3715 11286 3776 11337
TIME...MOT...LOC 1724Z 238DEG 25KT 3779 11314 3724 11286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:07 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| Sep 18, 1:51 PM MDT | Special Weather Statement | SLC | Utah, Wasatch | 39 min |
| Sep 18, 2:43 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Sep 18, 3:12 PM MDT | High Wind Watch | SLC | Utah | 12 hr |
| Sep 18, 3:15 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.